Phenylephrine - Vasopressors & Inotropes
What Is Phenylephrine?
Phenylephrine is a nasal decongestant that provides relief from nasal discomfort caused by colds, allergies, and hay fever.
It belongs to a class of drugs called vasopressors, and it works by reducing swelling of the blood vessels in the nose.
Phenylephrine relieves symptoms but doesn’t treat the cause of the symptoms or speed recovery.
It’s the active ingredient in dozens of generic products, including children’s cough medications and over-the-counter (OTC) drugs.
Some of the most commonly used medications that contain phenylephrine include Neo-Synephrine, Sudafed PE, Vicks Sinex Nasal Spray, and Suphedrine PE.
In 2011, the Food and Drug Administration (FDA) issued a safety alert about certain unapproved prescription cough, cold, and allergy products containing phenylephrine in combination with other drugs.
These products are not currently approved by the FDA for safety, effectiveness, and quality.
The FDA asked drug companies to stop shipping many of these products for sale in the United States due to concerns about improper use in young children, potentially risky combinations of phenylephrine, and reports of overuse through “time-release” products.
You should not use medicines that contain phenylephrine if you have used a monoamine oxidase inhibitor (MAOI) in the past 14 days because of a potentially dangerous drug interaction.
You should also ask a doctor if phenylephrine is safe to use if you have the following conditions:
If you become pregnant while using phenylephrine, let your doctor know immediately.
If your symptoms do not get better within 7 days of starting phenylephrine, or if you develop a fever, discontinue phenylephrine and call your doctor.
Nonprescription cough and cold combination products, including those that contain phenylephrine, can cause serious side effects or death in young children.
Do not give these products to children younger than 4 years of age and use caution and follow the package directions carefully in children 4 to 11 years of age.
Read the package label carefully to be sure that it's the right product for a child of that age. Do not give phenylephrine products that are made for adults to children.
Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU), an inherited disorder that causes a build-up of the amino acid phenylalanine.
Phenylephrine Side Effects
Common Side Effects of Phenylephrine:
- Loss of appetite
- Warmth, tingling, or redness under your skin
- Restlessness or excitability (especially in children)
- Sleep problems such as insomnia
- Skin rash or itching
This drug may make you dizzy or lightheaded. Do not drive, use machinery, or perform any activity that requires alertness until you can perform such activities safely.
Serious Side Effects of Phenylephrine:
Stop using phenylephrine and get immediate help if you experience the following symptoms:
- Fast, pounding, or uneven heartbeat
- Swelling of your face, lips, tongue, or throat
- Difficulty breathing
- Severe dizziness or anxiety
- Easy bruising or bleeding, unusual weakness, fever, chills, body aches, or flu symptoms
- Dangerously high blood pressure
Older adults may be more sensitive to the side effects of this drug, especially fast/irregular heartbeat, dizziness, difficulty urinating, trouble sleeping, or confusion.
Other medications could have a serious effect on how phenylephrine works in your body.
This is especially important if you are taking any kind of monoamine oxidase inhibitor (MAOI). Most MAOIs should not be taken for two weeks before treatment with this medication.
Ask your doctor when to start or stop taking both phenylephrine and an MAOI.
You should also tell your doctor or pharmacist if you are taking any medicines for high blood pressure or other decongestants before taking phenylephrine.
Medicines containing phenylephrine can also worsen the side effects of medicines you take for migraine headaches.
Ask a doctor or pharmacist if it is safe for you to take phenylephrine if you have:
Phenylephrine and Other Interactions
Unless your doctor tells you otherwise, continue your normal diet while using any medications containing phenylephrine.
Phenylephrine is available alone and in combination with other medications as a tablet, liquid, or dissolving strip taken by mouth.
It's usually taken every four hours as needed and is also available in extended release forms that are usually taken one or two times a day.
Ask your doctor or pharmacist for advice on which product is best for your symptoms.
Follow the directions on your prescription label or the package label. Take phenylephrine exactly as directed.
Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.
You should also check nonprescription cough and cold product labels carefully before using two or more products at the same time.
These products may contain the same active ingredients and taking them together could cause an overdose.
It is important for you to keep a written list of all of the prescription and over-the-counter (OTC) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements.
Bring this list with you each time you visit a doctor, a pharmacist, or if you are admitted to a hospital.
In case of an overdose, call a poison control center at 1-800-222-1222, or your local emergency services at 911.
Medicines containing phenylephrine are usually taken as needed.
If your doctor has told you to take phenylephrine regularly, take the missed dose as soon as you remember it.
However, if it's almost time for the next dose, skip the missed dose and continue your regular dosing schedule.
Never “double up” to make up for a missed dose.
Video: Decongestants: Oxymetazoline, phenylephrine and pseudoephedrine
How to Get Endorsed on LinkedIn
President Trump reportedly lied about how much he paid for Melania Trump’s engagement ring
When Pregnant Mom Smokes, Babys DNA May Change
Nude Nails Are Back: Pros Weigh in on the Exact Shades YouNeed
Gastric Bypass Beats Diabetes Over Long Term
Carrie Underwood Opens Up About the Serious Facial Injuries Shes Dealing With After Her Fall
Day-to-Night Makeup Looks for Busy Women
How to Prevent Home Accidents
Breaking Bad season 6 hoax